Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 60, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2002, 12:28 AM MDT for La Plata County, Colorado. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 12:28 AM MDT (06:28 UTC)
- Expired
- Jul 24, 2002, 1:45 AM MDT
- In force
- 77 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 187 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3474 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 240629 FFWGJT COC067-240745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1228 AM MDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * EXTENDED UNTIL 145 AM MDT * AT 1230 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF MODERATE TO HEAVY RAIN TO THE NORTH AND NORTHWEST OF THE WARNING AREA...MOVING SOUTHEAST AT ABOUT 15 MPH. * THIS BAND OF SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE INTO THE WARNING AREA BEFORE 100 AM MDT. * OTHER LOCATIONS IN THE WARNING INCLUDE HERMOSA...LEMON AND VALLECITO RESERVOIRS. ADDITIONAL FLASH FLOODING AND MUD SLIDES WERE REPORTED BY LAW ENFORCEMENT AT SEVERAL LOCATIONS IN THE MISSIONARY RIDGE BURN AREA AROUND MIDNIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. IMMEDIATELY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. TO REPORT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE OR REQUEST THE NEAREST LAW ENFORCEMENT AGENCY TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3751 10793 3729 10791 3726 10753 3751 10751
1 follow-up statement
582 RWUS32 KGJT 240733 FFSGJT COC067-240800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 132 AM MDT WED JUL 24 2002 ...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS BEEN CANCELLED... SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE INTO CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO HAVE WEAKENED. ANY ADDITIONAL RAINFALL TONIGHT WILL BE LIGHT. THEREFORE...THE FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS BEEN CANCELLED. TAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:42 PM MDT, 10 hours 46 minutes earlier.
Area forecast discussion, Jul 23, 1:42 PM MDT, 10 hours 46 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 142 PM MDT TUE JUL 23 2002 PW DECREASED OVERNIGHT...MAINLY FROM THE MID AND UPPER LEVELS...WITH SFC DEW PTS REMAINING HIGH...IN THE LOWER 50S SOUTH OF GJT AND CNY AND THE MID 40S TO THE NORTH. A SHORTWAVE TROF IS SKIMMING THROUGH DAGGETT COUNTY UT AND WILL CONTINUE PRODUCING THUNDERSTORMS THROUGH THE EARLY EVENING. NO ORGANIZED DYNAMICS ELSEWHERE IN THE CWA TO PULL THE CONVECTION OFF THE MOUNTAINS...WITH BEST CONCENTRATION CLOSE TO THE EASTERN CWA BORDER/CONT DVD. HIGH CONTINUES OVER CO WED WITH MOST OF THE ACTIVITY SEEMING TO BE FORCES SOUTH AND WEST...ALONG WITH LESS MOISTURE...SO WED SHOULD SEE LESS ACTIVITY. ON THURS THE AVN WANTS TO BRING A TROF THRU THE RIDGE AND INTO THE NORTHERN HALF OF THE AREA. SINCE THE MODELS SHOWS THIS FEATURE IN OTHER FIELDS BESIDES VORTICITY IT DOESNT LOOK LIKE CONVECTIVE FEEDBACK...THOUGH IT STILL APPEARS TOO STRONG. WILL KEEP THE UPTURN IN POPS IN CURRENT ZONES. CJC ...EXTENDED (FRI-TUES) WEAK TROF MOVES INTO GREAT BASIN REGION WITH FLAT RIDGE OVER CWA. WITH RESIDUAL SOUTHERLY FLOW OF MOISTURE HAVE KEPT CHANCE POPS OVER MTNS WITH SLIGHT CHANCE OVER LOWER ELEVATIONS ON FRIDAY. AS TROF MOVES EAST OF AREA ON MONDAY PATTERN SHIFTS TO MORE WESTERLY WITH JET NORTH OF CWA. MODELS STILL DEPICTING SOME SOUTHERLY MOIST FLOW SO HAVE KEEP SLIGHT CHANCE POPS ACROSS MTNS AND SOUTH THROUGH THE EXTENDED. TEMPS LOOK GOOD. MPM .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:45 PM MDT | Flash Flood Warning | GJT | La Plata | 105 min |
| Jul 23, 10:36 PM MDT | Flash Flood Warning | GJT | La Plata | 114 min |
| Jul 24, 1:44 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.